MHRA restricts quinine use

The MHRA has issued guidance that quinine should not be considered a routine treatment for nocturnal leg cramps.

Although generally well tolerated, its efficacy is modest and a small number of deaths linked to thrombocytopenia has been reported.

Quinine should now only be considered where cramps are very painful and frequent, where other treatable causes of leg cramp have been ruled out and where non-pharmacological measures (e.g. passive stretching exercise) have proved ineffective. The risks should be carefully considered relative to the potential benefits. It should not be prescribed for anyone who has had a previous reaction to quinine including that found in beverages.

It may take up to four weeks for a reduction in frequency of leg cramps to become evident, and the drug should be discontinued at this time if there is no improvement in symptoms or if there is evidence of adverse effects, most notably impaired hearing.

Patients should be advised to report any signs of thrombocytopenia such as unexplained petechiae, bruising or bleeding and not to exceed the recommended dose.

Further information: MHRA Drug Safety Update

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases